|Date: 6/20/2009 2:51:25 AM ( 8y ago )
Can antihistamines like Sudafed and Benadryl make auto-immune conditions worse?
It seems like after 2 weeks of antihistamines for a sinus infection, my anetoderma is worse.
That is an auto-immune skin condition charactarized by pigment-free spots on the skin and these areas have little or no elastic fibers.
Sudafed (pseudoephedrine) yes, Benadryl (diphenhydramine) no. The difference is that Sudafed is a stimulant, and Benadryl is a sedative. Stimulants weaken adrenal function, which is a big part of autoimmunity.
Autoimmune conditions are actually two part. Microbes have been implicated in nearly all autoimmune disorders. So they are the trigger. There is also adrenal dysfunction involved leading to the over production of low affinity (nonspecific) antibodies due to lowered levels of immune modulating corticosteroids. It is these low affinity antibodies that inadvertently tag healthy tissues for destruction by white blood cells due their likeness to the antigens they are supposed to target.
Therefore, treatment of autoimmune conditions involve destruction if the microbial trigger, and building of the adrenals. See the adrenal support board. Stimulants tax the adrenals making them work over time. This leads to adrenal exhaustion, and lowered levels of immune modulating corticosteroids. Sudafed therefore can lead to adrenal exhaustion from its stimulant effect, which in turn increases the production of low affinity antibodies making the autoimmune condition worse. Lowered adrenal function also increases the inflammation involved in many autoimmune disorders by the lowered production of anti-inflammatory steroids by the adrenals.
If you need an antihistamine try quercetin instead. I don't recommend the QBC (quercetin, bromelain, vitamin C), but rather straight 500mg quercetin capsules. One capsule is quick, effective, and safe.
0.197 sec, (2)